Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Morristown, TN

March 1, 2012Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2012, 2:44 AM EST for Cocke County, Sevier County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2012, 2:44 AM EST (07:44 UTC)
Expired
Mar 1, 2012, 3:15 AM EST
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 3:00 AM ESTTSTM WND DMGCosby, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KMRX 010744
SVRMRX
TNC029-155-010815-
/O.NEW.KMRX.SV.W.0027.120301T0744Z-120301T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 AM EST THU MAR 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 315 AM EST

* AT 243 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF WATERVILLE...OR 11 MILES SOUTH OF NEWPORT...AND MOVING EAST
  AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HARTFORD...DEL RIO AND ROUND MOUNTAIN.

LAT...LON 3558 8358 3590 8335 3591 8332 3590 8331
      3592 8329 3599 8310 3594 8289 3587 8289
      3577 8299 3578 8308 3576 8314 3572 8319
      3572 8324 3565 8330 3566 8334 3559 8346
TIME...MOT...LOC 0744Z 272DEG 41KT 3580 8323

$$

17
1 follow-up statement
093 
WWUS54 KMRX 010801
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 AM EST THU MAR 1 2012

TNC029-155-010815-
/O.CON.KMRX.SV.W.0027.000000T0000Z-120301T0815Z/
COCKE TN-SEVIER TN-
301 AM EST THU MAR 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EST
FOR SEVIER AND COCKE COUNTIES...

AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PITTMAN
CENTER...OR NEAR GATLINBURG...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  COSBY...HARTFORD...ROUND MOUNTAIN AND DEL RIO.

LAT...LON 3558 8358 3590 8335 3591 8332 3590 8331
      3592 8329 3599 8310 3594 8289 3587 8289
      3577 8299 3578 8308 3576 8314 3572 8319
      3572 8324 3565 8330 3566 8334 3559 8346
TIME...MOT...LOC 0801Z 272DEG 41KT 3575 8334

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:30 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 1, 12:30 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 AM EST THU MAR 1 2012

.AVIATION...A COLD FRONT IS MOVING THROUGH EAST TENNESSEE LATE
TONIGHT BRINGING MVFR CONDITIONS AND THUNDERSTORMS TO NORTHEAST
TENNESSEE ALONG WITH GUSTY SOUTHWEST WINDS AT THE BEGINNING OF THE
TAF PERIOD AT TRI. VISIBILITY COULD BECOME LOWER THAN MVFR BRIEFLY
AT TRI WITH STRONGER STORMS IN NEXT HOUR. IMPROVING CONDITIONS
BETWEEN 8 AND 12Z AS SHOWERS AND STORMS MOVE OUT. SKIES CLEARING
AFTER 12Z THURSDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Feb 29, 9:16 AM EST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Special weather statement, Mar 1, 12:29 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EST THU MAR 1 2012

TNZ014>016-037>039-010615-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
1229 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 115 AM EST...

AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SURGOINSVILLE TO MAYNARDVILLE...AND MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...
ROGERSVILLE...MORRISTOWN...BEAN STATION...SURGOINSVILLE...
RUSSELLVILLE...KLONDIKE...JOPPA...OKOLONA...BUFFALO SPRINGS...
MOORESBURG...CHURCH HILL...MOUNT CARMEL...ST. CLAIR...KEPLER...
MCCLOUD...ALPHA...BULLS GAP AND LOWLAND.

MJB
Local storm report, Mar 1, 12:50 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 AM EST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     GATE CITY               36.64N 82.58W
03/01/2012                   SCOTT              VA   911 CALL CENTER

            POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
            POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
            A MOBILE HOME ROOF WAS BLOWN OFF.

&&

KGUILLET
Local storm report, Mar 1, 12:51 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

0611 PM     FUNNEL CLOUD     2 WSW COEBURN           36.93N 82.50W
02/29/2012                   WISE               VA   PUBLIC

            PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
            NEAR LONESOME PINE RACEWAY.

0710 PM     HAIL             RUTLEDGE                36.27N 83.52W
02/29/2012  E0.25 INCH       GRAINGER           TN   TRAINED SPOTTER

            SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.

0725 PM     TSTM WND GST     2 S LENOIR CITY         35.77N 84.27W
02/29/2012  E50.00 MPH       LOUDON             TN   TRAINED SPOTTER

0725 PM     FUNNEL CLOUD     4 W GREENBACK           35.65N 84.25W
02/29/2012                   LOUDON             TN   911 CALL CENTER

            FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.

0730 PM     HAIL             GREENBACK               35.65N 84.18W
02/29/2012  E0.25 INCH       LOUDON             TN   911 CALL CENTER

            PEA SIZED HAIL IN DOWNTOWN GREENBACK.

0740 PM     HAIL             4 S MARYVILLE           35.69N 83.97W
02/29/2012  E1.75 INCH       BLOUNT             TN   AMATEUR RADIO

0750 PM     HAIL             TOWNSEND                35.68N 83.75W
02/29/2012  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

0755 PM     HAIL             WEARS VALLEY            35.71N 83.66W
02/29/2012  E1.50 INCH       SEVIER             TN   PUBLIC

0802 PM     TSTM WND DMG     7 SW PIGEON FORGE       35.72N 83.65W
02/29/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.

1055 PM     HAIL             15 SW JELLICO           36.42N 84.32W
02/29/2012  E0.50 INCH       CAMPBELL           TN   PUBLIC

            PEA TO MARBLE SIZE HAIL.

1205 AM     TSTM WND DMG     GATE CITY               36.64N 82.58W
03/01/2012                   SCOTT              VA   911 CALL CENTER

            POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
            POWER LINES DOWN. A SMALL STORAGE SHED WAS DESTROYED AND
            A MOBILE HOME ROOF WAS BLOWN OFF.

&&

KGUILLET
Special weather statement, Mar 1, 12:51 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST THU MAR 1 2012

TNZ017-018-046-010630-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-
1251 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARTER...JOHNSON
AND SULLIVAN COUNTIES UNTIL 130 AM EST...

AT 1250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING EAST AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN...MOUNTAIN
CITY...SOUTH HOLSTON DAM...SADIE...HARR...SHADY VALLEY...NEVA AND
LAUREL BLOOMERY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Local storm report, Mar 1, 1:42 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 AM EST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     1 W GATE CITY           36.64N 82.60W
03/01/2012                   SCOTT              VA   911 CALL CENTER

            POSSIBLE TORNADO DAMAGE IN GATE CITY. A FEW TREES AND
            POWER LINES DOWN. A SMALL STORAGE SHED WAS BLOWN INTO THE
            ROAD AT BENTON DR AND STARNES ST. A PORCH COLLAPSED THAT
            WAS ATTACHED TO THE BACK OF A MOBILE HOME ON DANIEL BOONE
            RD.

&&

KGUILLET
Special weather statement, Mar 1, 2:01 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 AM EST THU MAR 1 2012

TNZ040-041-068-070>074-084-086-087-010745-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON
TN-LOUDON TN-MEIGS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
201 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE...
MONROE...MEIGS...JEFFERSON AND LOUDON COUNTIES UNTIL 245 AM EST...

AT 154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANDRIDGE TO 6 MILES
NORTHWEST OF SWEETWATER...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SWEETWATER...
ALCOA...MADISONVILLE...SEVIERVILLE...MARYVILLE...NEWPORT...
GATLINBURG...EAGLETON VILLAGE...PIGEON FORGE...SEYMOUR...
FRIENDSVILLE...MOUNT VERNON...WILDWOOD...TELLICO PLAINS...COKER
CREEK...VONORE...TARIFFVILLE...CLOVER HILL...CHESTNUT HILL AND
GREENBACK.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:20 PM ESTTornado WarningMRXBlount, Loudon, Monroe, Sevier40 min
Feb 29, 7:58 PM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier17 min
Feb 29, 10:46 PM ESTSevere Thunderstorm WarningMRXCampbell, Scott29 min
Feb 29, 11:02 PM ESTTornado WarningMRXCampbell, Claiborne, Scott, Union43 min
Feb 29, 11:39 PM ESTSevere Thunderstorm WarningMRXHawkins36 min
Feb 29, 11:50 PM ESTTornado WarningMRXHawkins, Sullivan25 min
Mar 1, 12:12 AM ESTTornado WarningMRXSullivan33 min
Mar 1, 1:16 AM ESTAreal Flood AdvisoryMRXSullivan119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.